Oregon, 2011

Hail and Damaging Winds in Oregon, March 13, 2011

March 13, 2011 · NWS MFR · 6 events in 5 counties and zones

A strong squall line developed over the coastal waters this day and moved onshore. which is very unusual.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A strong squall line developed over the coastal waters this day and moved onshore. Squall lines are unusual enough over the Oregon waters, but this one moved over the coastal range and brought severe winds and hail to the west side interior valleys...which is very unusual. Many trees were uprooted or broken, and a number of major roads were closed by fallen trees. 75,000 homes lost power due to this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 13, 12:02 PM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Mar 13, 12:02 PM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
102 PM PDT SUN MAR 13 2011

.DISCUSSION...13/12Z NAM/GFS IN..

THE MAIN EVENT FOR THE NEXT WEEK IS NOW IN PROGRESS. A STRONG
SHORT WAVE ROTATING AROUND AN OFFSHORE LONGWAVE TROUGH WILL MOVE
ONSHORE THIS AFTERNOON AND EVENING. THE ASSOCIATED FRONT WILL MOVE
ONSHORE THIS AFTERNOON AND THROUGH THE REST OF THE CWA LATE THIS
AFTERNOON THROUGH TONIGHT.

STRONG WINDS ARE THE MAIN IMPACT OF THIS SYSTEM. HIGH WIND
WARNINGS AND WIND ADVISORIES ARE UP OVER MOST OF THE MEDFORD
CWA...THE EXCEPTION BEING THE INLAND UMPQUA BASIN. A SPECIAL
MARINE WARNING IS IN EFFECT FOR FAST-MOVING ORGANIZED CONVECTION
OFFSHORE. A SECONDARY IMPACT IS SNOW AND BLOWING SNOW...PRIMARILY
IN THE MOUNT SHASTA AREA WITH SNOW LEVELS AROUND 4500 FEET. A
WINTER WEATHER ADVISORY IS IN EFFECT FOR THAT AREA. ELSEWHERE SNOW
LEVELS WILL BE IN THE 5500 TO 6500 FOOT RANGE...LOWERING TO 3000
TO 3500 FEET TONIGHT BEHIND THE FRONT.

ONCE THAT SYSTEM MOVES THROUGH...THE OFFSHORE TROUGH WILL CONTINUE
TO EJECT SHORT WAVES TOWARD THE COAST THROUGH WEDNESDAY...BUT NONE
OF THEM WILL BE AS STRONG AS TODAY'S SYSTEM. THE NEXT SIGNIFICANT
SHORT WAVE WILL MOVE ONSHORE TUESDAY AFTERNOON AND EVENING...
PUSHING THE SURFACE FRONT ONSHORE AHEAD OF IT TUESDAY MORNING. THE
MAIN IMPACT OF THIS SYSTEM WILL BE PRECIPITATION...NOT THAT THE
PRECIPITATION WILL BE ALL THAT GREAT...BUT THE WINDS WILL BE A LOT
LIGHTER. SNOW LEVELS WILL RISE BACK UP TO 4000 TO 5000 FEET AHEAD
OF THE FRONT.

SEVERAL MORE SHORT WAVES WILL FOLLOW TUESDAY NIGHT INTO THURSDAY
MORNING...KEEPING THE CWA WET...ESPECIALLY ALONG THE COAST AND
COAST RANGE. WET ENOUGH SUCH THAT MAINSTEM FLOODING ON SOME
COASTAL RIVERS...PRIMARILY THE COQUILLE...MAY BECOME A PROBLEM BY
THURSDAY. SNOW LEVELS WILL FALL BACK DOWN TO THE 3000 TO 4000 FOOT
RANGE WEDNESDAY.

THE PROGRESSIVE PATTERN WILL CHANGE THURSDAY TO A MORE AMPLIFIED
SLOWER OR NON-PROGRESSIVE PATTERN. THE LONG WAVE TROUGH WILL
APPROACH THE COAST THURSDAY AND IT WILL SHEAR AS IT DOES
SO...FORMING A CUTOFF LOW SOMEWHERE NEAR THE WEST COAST. THIS IS
WHERE THE FORECAST BECOMES A LOT MURKIER. THE MODELS HAVE BEEN ALL
OVER THE PLACE AS FAR AS THE LOCATION OF THIS CUTOFF WITH LOTS OF
DIFFERENCES BETWEEN MODELS AND RUN-TO-RUN VARIABILITY WITHIN THE
SAME MODEL. OBVIOUSLY THE LOCATION OF THE CUTOFF IS PRETTY
CRITICAL TO THE FORECAST SO CONFIDENCE IN THE FORECAST BECOMES LOW
FROM THURSDAY OUT THROUGH NEXT WEEKEND.

&&

.AVIATION...THE MAIN AVIATION IMPACT TODAY WILL BE WINDS...JUST
ABOUT THE WHOLE AREA WILL SEE STRONG WINDS WITH AREAS OF LOW LEVEL
WIND SHEAR OVER THE VALLEYS WHERE THE STRONG WINDS DON'T SURFACE.
AIRPORT WEATHER WARNINGS ARE IN EFFECT FOR WINDS AT KMFR AND KLMT.
AS FAR AS SKIES AND VISIBILITIES GO...AREAS OF IFR CIGS/VSBYS NEAR
THE MOUNT SHASTA AREA THROUGH TONIGHT WITH HIGHER TERRAIN
OBSCURED...OTHERWISE AREAS OF MVFR CIGS FROM THE CASCADES WEST
THROUGH TONIGHT. THE EAST SIDE WILL REMAIN MOSTLY VFR ALTHOUGH
SOME LOCAL MVFR CIGS MAY DEVELOP.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 5 AM PDT MONDAY ABOVE 5000 FEET FOR
        ORZ029>031.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ021-022.
     HIGH SURF ADVISORY UNTIL 5 PM PDT MONDAY FOR ORZ021-022.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 5000 FEET
        FOR ORZ027-028.
     WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR ORZ024-026.
     WIND ADVISORY UNTIL 5 AM PDT MONDAY BELOW 5000 FEET FOR
        ORZ029>031.

CA...HIGH WIND WARNING UNTIL 5 AM PDT MONDAY ABOVE 5000 FEET FOR
        CAZ083>085.
     WINTER WEATHER ADVISORY UNTIL 11 PM PDT THIS EVENING ABOVE 4500
        FEET FOR CAZ082-083.
     HIGH WIND WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ081.
     WIND ADVISORY UNTIL 5 AM PDT MONDAY BELOW 5000 FEET FOR
        CAZ083>085.

PZ...STORM WARNING UNTIL 8 PM PDT THIS EVENING FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 4 PM PDT TUESDAY FOR
        PZZ350-356-370-376.
     STORM WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370-376.

15/17/05
Hazardous weather outlook, Mar 13, 5:06 AM PST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
606 AM PDT SUN MAR 13 2011

CAZ084-085-ORZ029>031-140200-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR ELEVATIONS ABOVE 5000 FEET
FROM 11 AM PDT THIS MORNING THROUGH 5 AM PDT MONDAY. A WIND
ADVISORY HAS BEEN ISSUED FOR ELEVATIONS BELOW 5000 FEET FROM 11 AM
PDT THIS MORNING UNTIL 5 AM PDT MONDAY. PLEASE SEE LATEST WARNING
AND ADVISORY MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE WIND ADVISORY AND HIGH WIND WARNING CONTINUE UNTIL 5 AM PDT MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-ORZ021-022-140200-
CENTRAL SISKIYOU COUNTY-SOUTH CENTRAL OREGON COAST-
CURRY COUNTY COAST-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE 11 AM PDT THROUGH 11
PM PDT SUNDAY. PLEASE SEE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ082-140200-
SOUTH CENTRAL SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT.
PLEASE SEE LATEST ADVISORY MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ083-140200-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR AREAS ABOVE 4500
FEET EFFECTIVE 7 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. A
HIGH WIND WARNING IS ALSO IN EFFECT FOR AREAS ABOVE 5000 FEET FROM
11 AM PDT THIS MORNING UNTIL 5 AM PDT MONDAY. A WIND ADVISORY IS
IN EFFECT FOR THE SAME TIME FRAME FOR AREAS BELOW 5000 FEET. PLEASE
SEE LATESTWARNING AND ADVISORY MESSAGES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE HIGH WIND WARNING AND WIND ADVISORY REMAIN IN EFFECT UNTIL 5
AM PDT MONDAY.  NO OTHER SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ027-028-140200-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED EFFECTIVE FOR AREAS ABOVE 5000
FEET FROM 11 AM PDT THIS MORNING UNTIL 11 PM PDT TONIGHT. PLEASE
SEE WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ024-026-140200-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
606 AM PDT SUN MAR 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED EFFECTIVE 1 PM PDT THIS AFTERNOON
UNTIL 9 PM PDT TONIGHT. PLEASE SEE LATEST ADVISORY MESSAGE FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OTTENWELLER

In the hours before

Local storm report, Mar 13, 10:55 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1155 AM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     NON-TSTM WND GST 5 S ASHLAND             42.12N 122.70W
03/13/2011  E50 MPH          JACKSON            OR   PUBLIC

            REPORT FROM MOUNT ASHLAND SKI RESORT...SEEING GOOD GUSTS
            IN PARKING LOT...

&&

BUNKER
Local storm report, Mar 13, 11:08 AM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1208 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 PM     NON-TSTM WND GST 1 SE BROOKINGS          42.05N 124.28W
03/13/2011  M63 MPH          CURRY              OR   TRAINED SPOTTER

&&

BUNKER
Local storm report, Mar 13, 12:17 PM PST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
117 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     NON-TSTM WND GST 2 N COOS BAY            43.41N 124.22W
03/13/2011  M71 MPH          COOS               OR   TRAINED SPOTTER

&&

BUNKER
Local storm report, Mar 13, 12:28 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
128 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND GST     BROOKINGS               42.06N 124.29W
03/13/2011  E40 MPH          CURRY              OR   PUBLIC

            CLOUD TO GROUND AND CLOUD TO AIR OBSERVED NORTHWEST
            THROUGH NORTH OF BROOKINGS.

&&

BUNKER
Local storm report, Mar 13, 12:37 PM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
137 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             4 NNW BROOKINGS         42.11N 124.33W
03/13/2011  E0.25 INCH       CURRY              OR   TRAINED SPOTTER

            25 MPH TO 40 MPH ESTIMATED GUSTS...

&&

BUNKER
Local storm report, Mar 13, 12:58 PM PST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
158 PM PDT SUN MAR 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND GST     2 SSE COOS BAY          43.36N 124.22W
03/13/2011  E33 MPH          COOS               OR   TRAINED SPOTTER

            ESTIMATED MICROBURST OCCURED...REPORTED SOME TREES AND
            POWERLINES ARE DOWN...SOME HAIL OBSERVED...

&&

BUNKER

The radar

The Medford radar (KMAX), 76 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Josephine

When
March 13, 1:10 PM PST to 1:15 PM PST
Where
Josephine County, Merlin
Measured
1.75 in hail
Reported by
Public
Coordinates
42.520, -123.420

Reported hail size close to golf balls with lots of lightning.

Thunderstorm Wind, Coos

When
March 13, 3:27 PM PST to 4:15 PM PST
Where
Coos County, (Oth)north Bend Arpt to Bandon
Measured
75 kt (86 mph) measured gust
Reported by
Official NWS Observations
Coordinates
43.420, -124.250

The wind sensor at Cape Arago recorded a gust to 86 mph at 13/1200 PST as the squall line moved through. A spotter 2N Coos Bay reported a wind gust to 71 mph at 13/1417 PST as the squall line moved through. The Signal Tree RAWS on the Coos/Douglas county boundary reported a gust to 61 mph at 13/1335 PST as the front moved through.

Thunderstorm Wind, Curry

When
March 13, 3:27 PM PST to 4:15 PM PST
Where
Curry County, (4bk)brookings to Langlois
Measured
70 kt (81 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.050, -124.280

The wind sensor at Cape Blanco recorded a gust to 81 mph at 13/1240 PST as the squall line moved through. A member of the public in Brookings reported a gust to 40 mph as the squall line moved through. It is assumed that gusts exceeding 58 mph occurred in areas between Brookings and Cape Blanco.

Thunderstorm Wind, Douglas

When
March 13, 3:27 PM PST to 4:15 PM PST
Where
Douglas County, Glendale to Drain
Measured
68 kt (78 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.730, -123.420

The wind sensor at the North Bank RAWS recorded a gust to 78 mph as the squall line moved through at 13/1411 PST. The Signal Tree RAWS on the Coos/Douglas county border reported a gust to 61 mph at 13/1335 PST. A spotter 1WNW Roseburg reported a gust to 60 mph at 13/1317 PST. A retired NWS employee in Roseburg reported estimated gusts to 60 mph with the squall line. A spotter NNE Azalea reported a fallen tree on a house and power lines down. Trees were also blocking old Highway 99 between Azalea and Glendale. Numerous downed trees were blocking roads.

Thunderstorm Wind, Josephine

When
March 13, 3:27 PM PST to 4:15 PM PST
Where
Josephine County, (Sxt)sexton Summit to Cave Jct
Measured
61 kt (70 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.620, -123.370

Numerous trees were broken or uprooted when the squall line went through. A spotter 2E OBrien and ODOT reported that US Highway 199 was closed due to being blocked by a large trees and downed power lines.

Thunderstorm Wind, Jackson

When
March 13, 3:27 PM PST to 4:15 PM PST
Where
Jackson County, Ashland to Prospect
Measured
61 kt (70 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.200, -122.700

Numerous trees were broken or uprooted when the squall line went through. ODOT reported Oregon Highway 62 was closed by fallen trees. A house, shed, and mobile home in Rogue River were destroyed by falling trees. Another house was destroyed in Jacksonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280755, 280737, 280738, 280741, 280743, 280746.